SCAI recommends methods to prevent post-imaging kidney damage

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon

The Society for Cardiovascular Angiography and Interventions (SCAI) today released recommendations for the prevention of contrast induced nephropathy (CIN), potentially fatal kidney damage that is possible when dye is injected during certain cardiovascular procedures. The recommendations appear in the January 2007 issue of Catheterization and Cardiovascular Interventions: Journal of the Society for Cardiovascular Angiography and Interventions.

Contrast is essential for many diagnostic and interventional cardiovascular procedures because it enables doctors to visualize blocked blood vessels, said Marc J. Schweiger, MD, lead author of the SCAI consensus document. “As interventionalists, we work with contrast media every day, so it is crucial that we know how to avoid CIN, with its associated morbidity and mortality.”

Schweiger points out that CIN is relatively rare, with occurrences limited to just 1 to 3 percent of individuals who undergo interventional cardiovascular procedures in which contrast dyes are used. Patients at greatest risk are the elderly, and those with diabetes, chronic kidney disease, or advanced heart failure. “Nevertheless, we feel that 3 percent is too high a rate, and a lot can be done to lower the risk,” Schweiger said.

The key SCAI recommendations are:

  • Do the right tests to properly assess a patient’s kidney function;
  • In most cases, physicians can get an accurate measure of how well a patient’s kidneys are working by estimating the glomerular filtration rate, or eGFR. This test is superior to the often-used serum creatinine test;
  • Make sure patients are adequately hydrated before, during, and after the procedure;
  • Address with patients whether to discontinue the use of non-steroidal anti-inflammatory (NSAID) agents 24–48 hours before a procedure.  Medications such as ibuprofen and Naprosyn are known as NSAIDs and are usually taken for aches and pains associated with arthritis, headache, back injury, and other ailments. These medications can potentially cause a kidney problem by decreasing blood flow to the kidneys. Because contrast dyes do the same, the two agents should not be given concurrently;
  • In patients at increased risk for CIN, use contrast agents with lower osmolarity, and in the smallest possible quantities. Contrast agents with lower osmolarity are less dense and, therefore, less likely to interfere with blood flow to the kidneys; and
  • Monitor patients at increased risk for CIN very closely for up to 48 hours after a procedure that involved the use of contrast dye. Physicians and nurses should be on the lookout for any signs of kidney failure.

“We certainly do not want to discourage people from having a procedure they really need because of fears of a complication that is unlikely to occur. The benefits of undergoing most diagnostic and interventional procedures far outweigh any risks associated with the use of contrast dye in such procedures,” said Schweiger. “In fact, contrast dyes have helped us make enormous progress in the treatment of patients with blocked arteries.”